Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 12:12 PM MST for Cibola County, New Mexico. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 12:12 PM MST (19:12 UTC)
- Expired
- Jul 15, 2018, 1:45 PM MST
- In force
- 93 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540 WGUS55 KABQ 151912 FFWABQ NMC006-152045- /O.NEW.KABQ.FF.W.0032.180715T1912Z-180715T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 112 PM MDT SUN JUL 15 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... North central Cibola County in west central New Mexico... * Until 245 PM MDT. * At 110 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central Cibola County. This will impact the Diener Canyon wild fire burn scar. Some locations impacted due to the Diener Canyon scar include Forest Roads 480 and 504 as well as Ojo Redondo Campground and Post Office Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818 $$ 40
2 follow-up statements
089 WGUS75 KABQ 151950 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 150 PM MDT SUN JUL 15 2018 NMC006-152045- /O.CON.KABQ.FF.W.0032.000000T0000Z-180715T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cibola- 150 PM MDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR NORTH CENTRAL CIBOLA COUNTY... At 149 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will remain over mainly rural areas of north central Cibola County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Runoff from rainfall will cause elevated water levels within vulnerable drainages in and downstream of the Diener fire burn area. && LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818 $$ 40
093 WGUS75 KABQ 152035 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 235 PM MDT SUN JUL 15 2018 NMC006-152045- /O.EXP.KABQ.FF.W.0032.000000T0000Z-180715T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cibola- 235 PM MDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY WILL EXPIRE AT 245 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:58 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 15, 10:58 AM MST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1158 AM MDT Sun Jul 15 2018 .UPDATE... Updated to include expansion of Flash Flood Watch over the New Mexico Sangre de Cristo's starting this evening into late tonight. A frontal boundary is expected to be enhanced by thunderstorm outflow over the CO Sangre's and will enhance thunderstorm coverage over the NM Sangre's later this evening. && .PREV DISCUSSION...1149 AM MDT Sun Jul 15 2018... .AVIATION... 18Z TAF CYCLE Abundant moisture and strong afternoon heating will lead to another crop of sct to nmrs SHRA/TSRA with locally heavy rainfall thru this evening. Storm motions will be slow toward the west-southwest north of I-40 and west-northwest south of I-40. Any direct hits will be capable of producing strong outflow wind gusts near 40 kt, frequent cloud to ground lightning strikes, and brief IFR cigs/vsbys in heavy rainfall. Guidance shows SHRA/TSRA tapering off across central and western NM aft 06Z but continuing across northeastern NM much of the night as a wind shift moves into the area. 42 && .PREV DISCUSSION...310 AM MDT Sun Jul 15 2018... .SYNOPSIS... Another round of showers and thunderstorms are expected this afternoon and evening, though storm coverage may not be as great across the north central and northeast New Mexico. Nonetheless, heavy rain, small hail and gusty winds will be possible from the strongest storms. Another active day is expected for Monday with flash flooding possible once again. Storm coverage will trend down for Tuesday through the end of the week as drier air moves into the state. Storms that do develop will favor the high terrain. Temperatures will trend upward through this period. && .DISCUSSION... Another crop of showers and thunderstorms are expected today with near record PWATS across portions of central and western NM. Some mid level drier air has worked into the northeast, and it is anticipated that storm coverage will diminish somewhat today over the Sangre de Cristo Mountains because of this. Additionally, it also seems like what weak storm motion there is, would take storms away from the Ute Park and Morris Creek burn scars. Though the threat is not zero, models indicate flash flooding would be less likely today than in past days. Therefore, will relegate today's Flash Flood Watch to portions of western NM and the south central mountains where PWATs are higher. One potential fly in the ointment, is a cold front that is expected to move down the plains of Colorado. If the frontal timing speeds up, the day shift will need to look at a potential expansion of the FFA. This front will be a cause for concern on Monday, if you believe the NAM. The NAM suggests the front, aided by convection, will push southward into NM around midnight tonight before getting hung up around I-40 across the plains early Monday. Near and behind this front would be a focus for thunderstorms, and with PWATs bouncing back up over an inch, this would spell concern for burn scars on the east slopes of the Sangre de Cristos. Having said that, the GFS does not suggest that the front will make it into NM at all, or at least gets hung up around the NM/CO border. Thus, there are large discrepancies between the two models on QPF along and east of the Sangres and therefore, the potential impacts differ at this time. The ECMWF, however, sides a bit more with the NAM. Elsewhere, it looks like much of western NM will be active once again as an easterly wave crosses Mexico. Thus, expect more Flash Flood Watches for Monday. The easterly wave will actually usher in drier air from east to west on Tuesday as it continues westward. Thus, a significant downtick in activity is expected, and storms will tend to hug the higher terrain more. This trend will continue on Wednesday as the upper high also shifts back toward NM. By Thursday, the upper high will be squarely over NM, and no new moisture influx is apparent, as most of the monsoonal flow will be directed into AZ. Portions of western NM may see an increase in precipitation chances by Friday as the high shifts ever-so-slightly eastward, but the high looks to stick around through next weekend. With less storms in play, look for temperatures to trend upward, with triple digit heat returning for portions of the eastern plains Wednesday through at least Friday. 34 && .FIRE WEATHER... Plentiful moisture over New Mexico will lead to another afternoon and evening of monsoon showers and thunderstorms. Light and variable winds aloft will result in slow and erratic storm motions, and potential for locally heavy rainfall and flash flooding. Heavy rainfall is most likely, according to the latest models, over western and central New Mexico this afternoon and evening. Heavy rainfall will be possible again on Monday over the west and central as well as the northeast, where forecast models indicate a frontal boundary will be located. High temperatures today and Monday will be near to below average with good to excellent overnight humidity recoveries. High pressure aloft is forecast to consolidate over the Great Basin and New Mexico Tuesday and expand through late week. This would result in a decrease in areal coverage of showers and storms, with the majority becoming located over and near the higher terrain. Daytime temperatures are forecast to warm to near or above average and humidities would trend drier, with minimum values falling into the teens. Overnight humidity recoveries diminish as well, but for the most part, remain good through the week. Localized fair to poor vent rates continue to be possible over portions of the west and central today through Tuesday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through late tonight for the following zones... NMZ513>515. Flash Flood Watch through this evening for the following zones... NMZ506-508-526. && 24
Hazardous weather outlook, Jul 15, 2:31 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 331 AM MDT Sun Jul 15 2018 NMZ501>540-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 331 AM MDT Sun Jul 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through this evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars across western New Mexico. Areas that have also seen heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected again on Monday. Slow storm motions and heavy rainfall may lead to localized areas of flash flooding, especially over and near recent burn scars and within urban drainage systems. A few storms may also produce small hail and wind gusts to 50 mph. After Monday, storm coverage will decrease, though isolated locations may still receive heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:38 PM MST | Special Weather Statement | ABQ | Sandoval | 37 min |
| Jul 14, 6:19 PM MST | Special Weather Statement | ABQ | 26 min | |
| Jul 14, 6:54 PM MST | Special Weather Statement | ABQ | McKinley | 36 min |
| Jul 14, 6:59 PM MST | Severe Thunderstorm Warning | ABQ | McKinley | 49 min |
| Jul 14, 7:20 PM MST | Severe Thunderstorm Warning | ABQ | San Juan | 39 min |
| Jul 14, 7:36 PM MST | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 14, 7:45 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 7:57 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jul 14, 8:18 PM MST | Special Weather Statement | ABQ | Harding | 27 min |
| Jul 14, 8:26 PM MST | Areal Flood Advisory | ABQ | McKinley, San Juan | 3 hr |
| Jul 14, 9:05 PM MST | Areal Flood Advisory | ABQ | Harding | 115 min |
| Jul 14, 9:19 PM MST | Flash Flood Warning | ABQ | McKinley | 3 hr |
| Jul 15, 2:16 AM MST | Flash Flood Watch | ABQ | 23 hr | |
| Jul 15, 11:31 AM MST | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Jul 15, 11:51 AM MST | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Jul 15, 12:19 PM MST | Areal Flood Advisory | ABQ | Chaves, Lincoln | 116 min |
| Jul 15, 12:26 PM MST | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 12:42 PM MST | Areal Flood Advisory | ABQ | McKinley | 93 min |
| Jul 15, 12:46 PM MST | Flash Flood Warning | ABQ | McKinley | 4 hr |
| Jul 15, 1:24 PM MST | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 15, 1:59 PM MST | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
| Jul 15, 3:12 PM MST | Special Weather Statement | ABQ | 33 min | |
| Jul 15, 3:16 PM MST | Areal Flood Advisory | ABQ | Lincoln, Socorro | 89 min |
| Jul 15, 3:26 PM MST | Areal Flood Advisory | ABQ | Colfax | 94 min |
| Jul 15, 3:31 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
| Jul 15, 3:58 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 15, 4:07 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 113 min |
| Jul 15, 4:17 PM MST | Areal Flood Advisory | ABQ | Curry, De Baca, Roosevelt | 118 min |
| Jul 15, 4:23 PM MST | Special Weather Statement | ABQ | Socorro | 22 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.